Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 124, NWS Midland/Odessa, TX

May 8, 2004Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 2004, 4:42 PM CDT for Brewster County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 4:42 PM CDT (21:42 UTC)
Expired
May 8, 2004, 5:45 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 222 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS54 KMAF 082142
SVRMAF
TXC043-082245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 545 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM LOCATED NEAR ALTUDA...OR ABOUT 14 MILES EAST 
  OF ALPINE... MOVING SOUTHEAST AT 15 MPH.  ANOTHER SEVERE
  STORM WAS LOCATED 25 MILES SOUTH OF ALPINE.

* LOCATIONS IMPACTED INCLUDE...
  MARATHON...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE HAIL UP TO 1 INCH SIZE AND
WIND GUSTS OVER 60 MPH.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3031 10358 3000 10354 3013 10300 3047 10337

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:20 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 8, 2:20 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SAT MAY 8 2004

.SHORT TERM...
UPPER PATTERN CONSISTING OF A BROAD UPPER RIDGE OVER MUCH OF THE
SOUTHERN CONUS...AND NEARLY ZONAL FLOW ACROSS THE NORTHERN CONUS
WILL PERSIST THROUGH TONIGHT.  A WEAKNESS IN THIS UPPER RIDGE OVER
TEXAS WILL ALSO PERSIST AS IT MEANDERS SLOWLY EASTWARD.  WATER VAPOR
IMAGERY INDICATING A SHORTWAVE TROUGH MOVING EASTWARD INTO SONORA
THIS MORNING...WHICH IS PROGGED TO CONTINUE EAST AND AFFECT THE AREA
TONIGHT AND SUNDAY.

LEE SURFACE TROUGH EXTENDING FROM THE CENTRAL ROCKIES TO CHIHUAHUA
WILL MOVE EAST TO NEAR THE NORTH/SOUTH TEXAS/NEW MEXICO STATELINE...
DAVIS MOUNTAINS AND BIG BEND THIS AFTERNOON.  THINK WE/LL SEE
ISOLATED TSRA DEVELOP AS A RESULT OF WEAK CONVERGENCE ALONG SAME BY
LATE AFTERNOON AS INSTABILITY PARAMETERS PRETTY MUCH THE SAME AS
YESTERDAY.  THE APPROACH OF BAJA SHORTWAVE WILL STRENGTHEN SURFACE
TROUGH...RESULTING IN AN INCREASED SURFACE PRESSURE GRADIENT OVER
THE CWA.  THEREFORE...EXPECT LOW LEVEL MOISTURE TO RUSH NORTHWEST
LATE THIS AFTERNOON AND EVENING ON SOUTHEAST WINDS.  THIS WILL
INCREASE LOW LEVEL CONVERGENCE ENOUGH TO CONTINUE CONVECTION ON
FRINGE OF LOW LEVEL MOISTURE TONIGHT...ESPECIALLY CONSIDERING CAPES
WILL BE 1500/2000 J/KG...LI/S IN THE VICINITY OF -2 TO -4 C...AND H7
TO H5 LAPSE RATES AROUND 8 C/KM.  MID LEVEL LIFT SPREADING EAST AHEAD
OF BAJA SHORTWAVE WILL ALSO LEND SUPPORT FOR CONTINUED TSRA
DEVELOPMENT.  VERTICAL SHEAR REMAINS WEAK...BUT MODERATE INSTABILITY
WILL PROBABLY ALLOW FOR A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS THROUGH ROUGHLY 09/02Z.
STORM MOTION WILL BE DISPARATE TO SAY THE LEAST AS FLOW THROUGH THE
COLUMN IS WEAK.  THEREFORE...LOCALIZED HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY SINCE BETTER LOW LEVEL MOISTURE WILL MAKE IT
FURTHER WEST AND MID/UPPER MOISTURE WILL BE INCREASING.

EXPECT WE/LL SEE LOW CLOUDS DEVELOP OVER THE PLAINS AGAIN LATE
TONIGHT...POSSIBLY LIMITED BY AN INCREASE IN MID/HIGH CLOUDS.
EITHER WAY...BETWEEN POTENTIAL CLOUD COVER AND SURFACE WINDS STAYING
UP TONIGHT...THINK MOST PLACES WILL SEE OVERNIGHT LOWS IN THE MID
60S.  GOING GRIDS WERE MOSTLY ABOVE MOS GUIDANCE...SO ONLY HAD TO
TWEAK A FEW TEMPERATURES UP.  WILL DECREASE SURFACE WINDS SPEEDS
MAINLY AFTER 09/06Z WHEN THE PRESSURE GRADIENT PROGGED TO RELAX A
LITTLE.

.LONG TERM...
SHORTWAVE TROUGH NOW MOVING ACROSS NORTHWESTERN OLD MEXICO WILL
CONTINUE MOVING EAST INTO SOUTHWEST TEXAS AND SOUTHEASTERN NEW
MEXICO ON SUNDAY.  THIS SHORTWAVE WILL SLOWLY MOVE ACROSS THE
REGION SUNDAY AND MONDAY.  HAVE RAISED POPS AFTERNOON AND EVENING
HOURS FOR SUNDAY AND MONDAY IN RESPONSE TO THE TROUGH.  THIS
SHORTWAVE COMBINED WITH AT LEAST MODERATE LOW-LEVEL INSTABILITY
PRESENT EACH DAY ALONG WITH SUFACE LEE TROUGHING PROVIDING A FOCUS...
THINK SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS IS WARRANTED.  SFC
MOISTURE GRADIENT WILL ALSO CONTINUE TO MEANDER BACK AND FORTH
DIURNALLY EACH DAY WHICH MAY ALSO PROVIDE A FOCUS FOR CONVECTIVE
DEVELOPMENT.  WILL INCREASE SKYCOVER DUE TO HIGH CLOUDS MOVING INTO
THE AREA WITH THE OLD MEXICO TROUGH.  THESE HIGH CLOUDS LOOK TO BE
PRETTY THICK AS THEY COME ACROSS AND WILL ADD TO ANY CLOUDS FROM
THUNDERSTORMS THAT DEVELOP.

BY TUESDAY...A STRONG SHORTWAVE WILL MOVE INTO THE GREAT BASIN
REGION.  ANOTHER TROUGH WILL FOLLOW QUICKLY BEHIND THE GREAT BASIN
TROUGH FROM THE PACIFIC NORTHWEST AND DEEPEN THE TROUGH OVER THE
WESTERN U.S.  A CRITICAL FIRE WEATHER PATTERN COULD SET UP POSSIBLY
AS EARLY AS TUESDAY AFTERNOON FOR WESTERN AREAS AS HEIGHT GRADIENTS
ALOFT INCREASE OVER OUR REGION...INCREASING WINDS ALOFT AS WELL.
LEE SFC TROUGH WILL ALSO DEEPEN.  SOUTHWEST WINDS AT THE SURFACE
WILL LIKELY INCREASE AND MOISTURE GRADIENT ALONG THE DRYLINE AS DRIER
AIR WILL BEGIN MOVING IN ACROSS THE PLAINS OF SOUTHEASTERN NEW MEXICO
AND SPREAD FURTHER EASTWARD EACH DAY THROUGH THURSDAY.  WILL HAVE
WARM TEMPERATURES ASSOCIATED WITH DRY SFC AIR AND STRONG LOW-LEVEL
THERMAL RIDGING AHEAD OF THE TROUGH TUESDAY THROUGH THURSDAY.

AS THE TROUGH MOVES NORTHEAST AWAY FROM THE AREA FRIDAY INTO
SATURDAY...GFS PUSHES A BACKDOOR COLD FRONT INTO THE AREA FRIDAY
NIGHT/SATURDAY MORNING.  NOT SURE FRONT WILL BE ABLE TO MAKE IT ALL
THE WAY INTO THE TRANS PECOS REGION IN MID-MAY...BUT HAVE SLIGHTLY
TRENDED TEMPERATURES DOWN FOR SATURDAY.  WILL ALSO KEEP FORECAST DRY
FOR NOW FRIDAY AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             64  85  61  84 /   0  10  10  10
CARLSBAD NM               62  94  62  87 /  20  20  20  20
DRYDEN TX                 67  84  69  84 /  10  10  10  30
FORT STOCKTON TX          66  88  65  87 /  10  20  10  20
GUADALUPE PASS TX         63  88  63  81 /  20  20  10  20
HOBBS NM                  63  87  57  86 /  10  20  10  20
MARFA TX                  55  82  56  82 /  20  20  20  20
MIDLAND INTL AIRPORT TX   65  84  61  84 /  10  10  10  20
ODESSA TX                 65  83  60  85 /  10  10  10  20
WINK TX                   68  92  66  91 /  10  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

67/20
Hazardous weather outlook, May 8, 2:45 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SAT MAY 8 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090930-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
245 PM CDT (145 AM MDT) SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA THROUGH
TONIGHT.  ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE
SOUTHEAST NEW MEXICO PLAINS...TO THE DAVIS MOUNTAINS AND BIG BEND
REGION LATE THIS AFTERNOON AND THIS EVENING.  A FEW OF THESE STORMS
COULD BECOME SEVERE BY PRODUCING HAIL TO THE SIZE OF QUARTERS AND
WIND GUSTS OVER 60 MPH.  LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE
WITH ANY OF THESE STORMS DUE TO THE ABUNDANCE OF MOISTURE IN THE AIR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:16 PM CDTSevere Thunderstorm WarningMAFDawson44 min
May 7, 7:59 PM CDTSevere Thunderstorm WarningMAFDawson46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.